Why Does Restylane Swell So Much More Than Juvederm?

I had restylane in the past for my lips and had a terrible time with swelling. The most recent treatment I switched doctors and she used Juvederm. I didn't swell at all and love the results. Why did I have so much unattractive swelling with restylane in the past? And why would a doctor choose restylane over juvederm?

Doctor Answers 25

Restylane Swelling vs. Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

The difference in swelling you experienced had much more to do with injection technique and the M.D. performing the injection rather than any difference between Restalyne and Juvederm.

Juvederm or restylane for the lips

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Both Juvederm and Restylane can cause, in very rare circumstances, excessive swelling in the lip areas.  There may not be a difference in the two products in terms of swelling.  Restylane is more particulate and can be used when greater structure is needed to lift a tight crease but Juvederm is nice to provide a smooth lip augmentation.  Restylane also produces smooth lips though, and ultimately, it is up to the physician to decide what they prefer to use and answer your questions about alternative fillers.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
4.9 out of 5 stars 38 reviews

Restylane does give slightly more transient swelling than Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Both are excellent fillers and in most places can be used interchangeably however I do prefer Juvederm Ultra as lip filler as I find it is more pliable and gives a softer look and feel and Restylane in the tear troughs, where it has less capacity for traveling.

Emily Altman, MD
Short Hills Dermatologic Surgeon

Swelling after Restylane or Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I have seen no difference in the swelling caused by either Restylane or Judederm. I believe injection technique and the amount of product used make the most difference. I try to limit the number of times that that I put the needle in the lips to 2, because I have found tha the trauma of multiple pokes is the biggest cause of swelling.

Swelling is usually minimal after Restylane or Juvederm.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

My experience with Restylane is that some patients had a lot of swelling years ago.  I have not had that problem more recently.  In my hands Juvederm and Restylane are nearly interchangable and have very similar results and side effects (rare swelling for a few days).  You may be one of the rare individuals who reacts to Restylane.  Your doctor would have no way of knowing that.  Now that you know that you are sensitive to Restylane remember to let your doctor know you prefer Juvederm.  It is great that we have multiple products to chose from.  No two patients are alike!

Susan Van Dyke, MD
Paradise Valley Dermatologic Surgeon
4.6 out of 5 stars 36 reviews

Restylane vs. Juvederm swelling with lip injections: likely the doc, not the stuff.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

If you notice much less lip swelling with Juvederm injections than you had with Restylane into your lips, it is most likely the amount used and the exact placement and technique of the doctor injecting. In fact, if you look around RealSelf, you will see that most answer say Juvederm swells MORE than Restylane. I think they are about equal. If you like the results of this doctor, great! With less initial swelling, you may also decide that in a few weeks, your results aren't as noticeable as they used to be with Restylane. The doctor may have actually used less on you. See what you think, and then proceed accordingly. Remember swelling is normal and is to be expected, and it does go down. And remember that one vial of Juvederm only contains 0.8cc, whereas one of Restylane has 1.0cc.

Swelling after Restylane vs Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I use both products in the lips, but have seen little consistent difference in swelling with Restylane and Juvederm. In fact, when I inject the lower eyelid grooves I prefer restylane which attracts less water and causes less swelling. Your experience was probably related to technique or you just had a bad day with the first injection.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
4.9 out of 5 stars 40 reviews

Restylane or Juvaderm for Swelling in Lips?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hi Mama.  We would guess that the swelling previously had more to do with technique than with the product.  Restylane and Juvederm are very similar products and we find them to cause the same amount of swelling when injected into the same area of the same patient. 

We wonder if the technique with the latter practitioner was superior and the reason for less swelling.  Either way, at least now you know what combination of practitioner and product work well.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.4 out of 5 stars 7 reviews

Restylane and swelling

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Restylane is composed of hyaluronic acid. In my clinical practice, I have not noticed that Restylane swells up more than Juvederm. Some patients develop small urticarial like bumps after Restylane injection, but this is temporary and resolves quickly. The swelling associated with fillers have to do with a variety of reasons, including injection technique (for example, if I were to take a syringe and jam it into your skin and keep doing that 100 times, you will swell more than if I were to slowly inject a syringe and just do it once). This is why when I do any injection, I do it slowly in order to reduce the risk of bruising and swelling, and make very few pokes in the skin.  Dr. Behnam.

Ben Behnam, MD
Santa Monica Dermatologic Surgeon

Restylane and Juvederm Cause Similar Swelling

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Although both Restylane and Juvederm are different hyaluronic acids I have not noticed any difference in patient response. In my experience swelling and bruising after injections are often related to 1. where the filler is placed, and 2.patient related issues.

1.The closer the filler is placed to the eye, bruising is a possibility, due to the thin skin and multitude of blood vessels.

2. Patients who swell after a treatment should watch their salt intake three days before the procedure, avoid any aspirin, Motrin, baby aspirin, etc for 10-12 days before the treatment. I have rarely prescribed a medrol dose pack prior to a procedure to help reduce swelling in the unusual patient who has a dramatic swelling response to the filler.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.